Indiana, 2007

Flash Flood and Damaging Wind in Indiana, July 26, 2007

July 26, 2007 · NWS LOT · 2 events in 2 counties and zones

Heavy rain caused flooding along Interstate 80/94. Two passing lanes were closed with several vehicles stalled in high water.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Heavy rain caused flooding along Interstate 80/94. Two passing lanes were closed with several vehicles stalled in high water. Over 500 basements were flooded in Hammond. The Indiana Dunes measured 2.79 inches of rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 25, 11:45 PM CST, 1 hour 55 minutes earlier.

Area forecast discussion, Jul 25, 11:45 PM CST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1245 AM CDT THU JUL 26 2007

.DISCUSSION...
300 PM CDT

THE PERSISTENT UPPER LOW CONTINUES TO SLOWLY TRACK WWD THROUGH NRN
OHIO TODAY.  CONTINUED NELY FLOW ALOFT ASSD WITH THE SYSTEM HAS KEPT
THE ERN PORTIONS OF THE CWA UNDER PARTLY TO MOSTLY CLOUDY SKIES
WHILE THE WRN SECTIONS HAVE BEEN MOSTLY CLEAR.  THE PRESENCE OF THE
UPPER LOW HAS TAMED TEMPERATURES SOMEWHAT...KEEPING TEMPS A BIT
BELOW SEASONAL NORMALS AND COMPENSATING SUBSIDENCE AHEAD OF THE LOW
HAS KEPT THE REGION GENERALLY DRY.  THE EXCEPTION HAS BEEN OVER NRN
INDIANA AND NERN IL AS WELL AS PORTIONS OF SRN LAKE MICHIGAN.  THE
ONLY SIGNIFICANT SURFACE REFLECTION OF THE CLOSED UPPER LOW HAS BEEN
SOME WEAK SFC CONVERGENCE...WHICH HAS ALLOWED ISOLD-SCT SHRA TO
DEVELOP...PARTICULARLY DURG THE DAYLIGHT HOURS.  THE 12Z MODEL
GUIDANCE CONTINUES TO BE IN DECENT AGREEMENT ON HANDLING THE UPPER
LOW AND ALSO EXHIBITS GOOD RUN TO RUN CONTINUITY ON HANDLING THE
SYSTEM.  THE CENTER OF THE LOW WILL BEGIN TO TURN NELY OVERNIGH
TONIGHT AND THEN GET PICKED UP IN THE MEAN WESTERLIES AND EVOLVE
INTO AN OPEN WAVE OVER THE ERN GREAT LAKES FRIDAY.  THE GFS
MAINTAINS A CLOSED LOW A LITTLE LONGER THAN THE NAM...BUT THIS WILL
HAVE LITTLE OR NO IMPACT ON THE FORECAST FOR THE LOCAL AREA.  THE
TREND FOR THE REMAINDER OF THE SHORT TERM WILL BE INCREASING
TEMPERATURES WITH INCREASING POPS.  THE NEXT SYSTEM TO IMPACT THE
LOCAL AREA IS SHAPING UP OVER THE NRN ROCKIES IN THE FORM OF A
STRONG SHORT WAVE TROUGH.  AGAIN...THE VARIOUS MODEL GUIDANCE IS
SHOWING RELATIVELY GOOD CONSISTENCY IN HANDLING THIS FEATURE.  THE
DIFFERENCES IN THE GUIDANCE ARE MINOR...SO HAVE GENERALLY FOLLOWED
THE HIGHER RESOLUTION NAM12 FOR THE SHORT TERM AND TRANSITIONED OVER
TO THE GFS40/NCEP MANUAL GUIDANCE FOR THE LONGER TERM FORECAST.  THE
ONLY MINOR ADJUSTMENTS TO THE GUIDANCE HAVE BEEN TO LOWER DEWPOINTS
OVER THE CWA A BIT.  HAVE DIFFICULTY BELIEVING THAT DEWPOINTS WILL
REACH INTO THE 70S GIVEN THAT THERE IS NO SIGNIFICANT SLY FLOW OFF
OF THE CLIMAX DEVELOPING.  EVAPOTRANSPORATION FROM GROWING CROPS MAY
CONTRIBUTE TO INCREASING LOW LEVEL MOISTURE...SO HAVE MAINTAINED
DEWPOINTS IN THE MID TO UPPER 60S AHEAD OF AN APPROACHING COLD FRONT
ASSOCIATED WITH THE UPPER SYSTEM.  TIMING OF FRONTAL PASSAGE IS
BECOMING A BIT CLEARER...REACHING NWRN PORTIONS OF THE CWA BY EARLY
AFTERNOON FRIDAY...TRACKING SEWD AND CLEARING THE NWRN INDIANA
COUNTIES BY EARLY SATURDAY MORNING.  THIS SYSTEM WILL BRING OUR NEXT
CHANCE FOR SIGNIFICANT RAINFALL AND THE CURRENT FORECAST HAS AROUND
A HALF INCH OF AREAL AVERAGE QPF FOR THE PERIOD FROM FRIDAY MORNING
THROUGH SATURDAY MORNING...WITH LOCALLY HIGHER AMOUNTS VERY LIKELY
SINCE FORECAST PRECIPITABLE WATER VALUES ALONG AND AHEAD OF THE
FRONTAL BOUNDARY ARE AROUND 2 INCHES.

FOLLOWING THE FRONTAL PASSAGE...CONDITIONS WILL QUICKLY CLEAR OUT
WITH NEAR NORMAL OR SLIGHTLY BELOW NORMAL TEMPERATURES EXPECTED FOR
THE WEEKEND AND EARLY NEXT WEEK.  A LARGE AREA OF SFC HIGH PRESSURE
WILL BUILD IN BEHIND THE COLD FRONT...SETTING UP A PERIOD OF LARGE
SCALE SUBSIDENCE...WITH MOSTLY CLEAR SKIES AND RELATIVELY LOW
HUMIDITY.

KREIN

&&

.AVIATION...
1245 AM CDT / 06Z TAFS

JET STREAK ROTATING AROUND SLOW MOVING UPPER LOW OVER NW OHIO IS
STIRRING UP SHOWERS AND A FEW TSTMS OVER LK MICH INTO THE INDIANA
SHORELINE. THIS ACTIVITY IS SLOWLY DEVELOPING WESTWARD WITH A FEW
SHOWERS OFF SHORE FROM CHI. BROADER SCALE SYNOPTIC EVENTS WILL HALT
THE WESTWARD DRIFT OF THIS ACTIVITY LATER THIS MORNING AND EXPECT
ANY ORGANIZED SHOWERS OR TSTMS TO REMAIN EAST OF TAF SITES.  MDW IS
MOST VULNERABLE DURING PREDAWN AND EARLY MORNING HRS. CLOUDS HOLDING
AT VFR LVLS THROUGH MOST OF THE MORNING INTO THE AFTERNOON.
APPROACHING COOL FRONT FROM NW WILL ADD ANOTHER ELEMENT TO INCREASE
SHOWER AND TSTM COVERAGE MAINLY LATE IN THE DAY AND TONIGHT.  SOME
MVFR WILL DEVELOP WITH INCR PRECIP ESPECIALLY AFTER SUNSET.  SFC
VSBYS MAY LOCALLY FALL TO 3-5 MI IN HAZE OR VERY LIGHT FOG TOWARD
SUNRISE AND THAT REFLECTED IN RFD TAF.  KL
&&

.MARINE...
200 PM CDT

THE CIRCULATION AND SMALL LOW OVER EASTERN WISCONSIN WILL DRIFT
OVER THE LAKE TONIGHT. BY THURSDAY MORNING IT WILL BE OVER CENTRAL
LAKE MICHIGAN. WE USED THE WRF ARW MODEL AND GFS MODEL FOR THE
FORECAST POSITION OF THE LOW AND THE WRF NMM MODEL FOR THE WIND
SPEED TONIGHT.  A WEAK JET STEAK IS MOVING OVER LAKE MICHIGAN
BEHIND THE UPPER AIR LOW OVER NORTHERN OHIO. THIS MAY GIVE SOME
UPPER AIR SUPPORT TO THE LOW OVER THE LAKE. BUT AS NIGHT FALLS THE
LAPSE RATE BELOW 850 MB WILL DECREASE SIGNIFICANTLY SO WE WILL DROP
THE SPEED OF THE WIND A LITTLE TONIGHT FROM THE MODEL FORECASTS.
WILL KEEP THE WIND FORECAST FOR THE LAKE 15 TO 20 KNOTS TONIGHT AND
THURSDAY.

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...NONE.

&&
Hazardous weather outlook, Jul 25, 2:30 PM CST, 11 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
330 PM CDT WED JUL 25 2007

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
260900-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
330 PM CDT WED JUL 25 2007 /430 PM EDT WED JUL 25 2007/

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH
CENTRAL AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS ARE POSSIBLE ACROSS THE OUTLOOK AREA FROM THURSDAY
AFTERNOON THROUGH EARLY SATURDAY MORNING.  A COLD FRONT PASSING
THROUGH THE AREA BETWEEN FRIDAY AFTERNOON AND SATURDAY MORNING MAY
PRODUCE SOME STRONG THUNDERSTORMS...WITH A SLIGHT RISK OF SEVERE
THUNDERSTORMS ACROSS THE FAR SOUTHEASTERN PORTIONS OF THE OUTLOOK
AREA...GENERALLY SOUTH OF A LINE FROM REMINGTON INDIANA TO TONICA
ILLINOIS.  AT THIS TIME...THE MAIN THREAT WILL BE STRONG WIND GUSTS
AND LARGE HAIL.  HOWEVER...HEAVY DOWNPOURS ARE ALSO POSSIBLE...SO
CONDITIONS WILL NEED TO BE MONITORED FOR LOCAL FLOODING POTENTIAL
FRIDAY NIGHT AND EARLY SATURDAY MORNING.

THERE WILL BE AN ENHANCED PROBABILITY FOR RIP CURRENTS ON SATURDAY
FOR THE INDIANA SHORES OF LAKE MICHIGAN DUE TO STRONG NORTHERLY
WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NECESSARY TONIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-766-260900-
WINTHROP HARBOR TO WILMETTE HARBOR IL-
WILMETTE HARBOR TO NORTHERLY ISLAND IL-
NORTHERLY ISLAND TO CALUMET HARBOR IL-
CALUMET HARBOR IL TO GARY IN-GARY INDIANA TO BURNS HARBOR-
BURNS HARBOR TO MICHIGAN CITY-
LAKE MICHIGAN, WINTHROP HARBOR IL EASTWARD TO THE MID-
POINT OF THE LAKE AND SOUTHWARD TO MICHIGAN CITY MI BEYOND 5 NM
OFFSHORE-
330 PM CDT WED JUL 25 2007

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A CHANCE FOR THUNDERSTORMS ON THURSDAY THROUGH EARLY
SATURDAY MORNING. A SMALL CRAFT ADVISORY MAY BE NEEDED FRIDAY NIGHT
INTO SATURDAY NIGHT DUE TO STRONG WINDS AND HIGH WAVES.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

KREIN

The radar

The Chicago radar (KLOT), 76 km away, was scanning. The volume nearest the first event began at 07:38 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Porter

When
July 26, 1:40 AM CST
Where
Porter County, Burns Harbor
Measured
51 kt (59 mph) measured gust
Reported by
C-MAN Station
Coordinates
41.600, -87.170

Wind equipment at Burns Harbor measured a wind gust to 59 mph.

Flash Flood, Lake

When
July 26, 4:45 AM CST to 8:00 AM CST
Where
Lake County, Hammond to Munster
Cause
Heavy Rain
Property damage
$500,000
Reported by
Law Enforcement
Coordinates
41.580, -87.480

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2007Every state in 2007This day in weather historyWarnings in Indiana, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 52038, 52012.